Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 55, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 2, 2016, 3:21 PM MST for Coconino County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2016, 3:21 PM MST (22:21 UTC)
- Expired
- Sep 2, 2016, 5:15 PM MST
- In force
- 114 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
325 WGUS55 KFGZ 022221 FFWFGZ AZC005-030015- /O.NEW.KFGZ.FF.W.0055.160902T2221Z-160903T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 321 PM MST FRI SEP 2 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 515 PM MST * AT 319 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 89A NEAR THE VERMILION CLIFFS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOUSE ROCK AND HIGHWAY 89A BETWEEN MARBLE CANYON AND JACOB LAKE. EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3689 11175 3677 11164 3655 11203 3677 11217 $$ RB
2 follow-up statements
897 WGUS75 KFGZ 022315 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 415 PM MST FRI SEP 2 2016 AZC005-030015- /O.CON.KFGZ.FF.W.0055.000000T0000Z-160903T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 415 PM MST FRI SEP 2 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR COCONINO COUNTY... AT 413 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN HAS MOVED OUT OF THE AREA WITH LIGHT RAIN CONTINUING. RUNOFF FROM EARLIER HEAVY RAIN IS EXPECTED TO CAUSE FLASH FLOODING. EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOUSE ROCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3689 11175 3677 11164 3655 11203 3677 11217 $$ MCS
730 WGUS75 KFGZ 030009 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 509 PM MST FRI SEP 2 2016 AZC005-030018- /O.EXP.KFGZ.FF.W.0055.000000T0000Z-160903T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 509 PM MST FRI SEP 2 2016 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 515 PM MST... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND BE CAUTIOUS FOR AREAS OF PONDED WATER. LAT...LON 3689 11175 3677 11164 3655 11203 3677 11217 $$ MCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:58 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Sep 2, 9:58 AM MST, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 958 AM MST FRI SEP 2 2016 .SYNOPSIS...Monsoon moisture will bring scattered showers and thunderstorms across northern Arizona again today. A drying trend will start Saturday with breezy southwest winds through the first half of next week. && .DISCUSSION...One more day of showers and thunderstorms this afternoon before we dry out just in time for the Labor Day weekend. We updated the shower and thunderstorm coverage for today to even out the chances for convective activity from the Mogollon Rim northward. Otherwise the forecast drying trend looks good. Storm motion today will be towards the northeast. Breezy southwesterly fall winds will develop starting on Saturday. && .PREV DISCUSSION /334 AM MST/... Another round of showers and thunderstorms will develop today. This looks to be the best chance for storms for at least a few days as flow shifts to a drier orientation this weekend. Specifically, a Pacific trough will move inland and across the Mountain West this weekend, with a resulting dry southwesterly flow aloft. Precipitation chances are forecast to drop significantly, with mostly locations <10% through at least Monday. In addition, breezy southwest winds will develop most afternoons during the 3 to 7 day forecast, with the gustier days likely to be Sunday and Monday. Daytime temperatures will be near normal through the period. Model consensus is a bit muddled for Tuesday and beyond with regard to any tropical on monsoonal moisture, but feel the prudent approach is to gradually re-introduce at least slight chances for showers mid-week. && .AVIATION...For the 18Z package...Scattered to numerous storms are forecast to develop over higher terrain before moving to the northeast at around 10 to 15 knots. Good chances for storms are forecast at KFLG, KPRC, KINW and KSEZ. KPGA and KINW will have lesser chances for thunderstorms, but will have a good shot at gusty outflow winds from distance storms during the mid to late afternoon. Activity should diminish Friday evening around sunset. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Bohlin AVIATION...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Sep 2, 6:07 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 607 AM MST FRI SEP 2 2016 AZZ004>018-037>040-030645- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 607 AM MST FRI SEP 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN ARIZONA TODAY. THE PRIMARY HAZARDS WILL BE CLOUD-TO-GROUND LIGHTNING AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.
In the hours before
Special weather statement, Sep 2, 1:11 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 111 PM MST FRI SEP 2 2016 AZZ006-007-022045- GRAND CANYON COUNTRY AZ-COCONINO PLATEAU AZ- 111 PM MST FRI SEP 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 145 PM MST... AT 110 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF TUSAYAN...OR 29 MILES SOUTHWEST OF DESERT VIEW AT THE GRAND CANYON...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TUSAYAN AROUND 135 PM MST. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TEN-X CAMPGROUND. LAT...LON 3565 11245 3581 11256 3607 11219 3582 11200 TIME...MOT...LOC 2010Z 239DEG 30KT 3584 11228 RB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:09 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 2, 11:19 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Sep 2, 11:39 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 2, 1:11 PM MST | Special Weather Statement | FGZ | Coconino | 34 min |
| Sep 2, 1:37 PM MST | Areal Flood Advisory | FGZ | Coconino | 113 min |
| Sep 2, 3:28 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Sep 2, 3:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.